Kansas, 2019

Flood and Lightning Strike in Kansas, September 28 to 29, 2019

September 28 to 29, 2019 · NWS ICT · 2 events in 2 counties and zones

Isolated thunderstorms moved across portions of southeast Kansas during the afternoon hours. One individual was struck by lightning in Montgomery county and passed away.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated thunderstorms moved across portions of southeast Kansas during the afternoon hours. One individual was struck by lightning in Montgomery county and passed away. Elsewhere, heavy rains caused street flooding in Iola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 28, 1:09 PM CST, 6 minutes earlier.

Area forecast discussion, Sep 28, 1:09 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
209 PM CDT Sat Sep 28 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 208 PM CDT Sat Sep 28 2019

A shortwave trough lifting over the area now will bring additional
chances for showers and storms as we move through the afternoon
and early evening hours. There could be a brief lull late this
afternoon and early evening immediately in the wake of this
shortwave trough, but confidence in this remains somewhat low as
we remain weakly capped with a plethora of low level moisture.
Later this evening and tonight, a developing LLJ and associated
low level moisture transport may support some additional storm
development as the warm front lifts northward across the area. The
best chance for storms should be along and north of the front but
the airmass is progged to remain weakly capped so any subtle lift
may result in showers and storms impacting much of the area. The
short range models differ in how quickly this front lifts north
across the area tonight, but if a more progressive solution
verifies, then precipitation chances would be even lower across
much of southern KS.

Sun-Mon...as we move into the day on Sunday, the pbl is progged to
remain very moist and with minimal capping during the afternoon
hours. It'll be hard to rule out some isolated or widely scattered
diurnally driven storms but with a lack of any focus will
maintain a dry forecast through the afternoon hours. Above normal
temperatures will prevail with highs in the mid and upper 80s. A
strong pressure gradient and relatively deep vertical mixing
should support winds in the 25-35 knot range and a wind advisory
will likely be needed across at least portions of central KS.
Another breezy and mild day is anticipated across the area on Mon
as we remain within a moist southwest mid/upper flow regime. High
temperatures will easily climb into the mid and upper 80s while
some locations seeing highs in the low 90s.

By Tue, the subtropical ridge is progged to set up across the
Tennessee Valley area with southwest mid/upper flow across the
Central Plains states. There is good agreement that a cold front
will bisect the area late in the period bringing increasing
chances for showers and storms with the potential for heavy
rain/flooding concerns. PWAT anomalies remain impressive which
will support efficient rainfall and flooding concerns.

.LONG TERM...(Wednesday through Saturday)
Issued at 208 PM CDT Sat Sep 28 2019

A shortwave trough will rotate through the area Wed into early
Thu bringing multiple rounds of showers/storms with heavy rain
and continued chances for flooding concerns across much of the
area. The front is progged to sweep through the area on Thursday
as a shortwave trough moves over the Northern Plains. This is
expected to drive an unseasonably cool airmass south across the
area with highs struggling to climb out of the 60s Thu- Fri across
the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1252 PM CDT Sat Sep 28 2019

Another challenging aviation forecast with areas of stratus and
TSRA. Initial focus is on shortwave that will traverse the area
this this afternoon. This wave should continue to generate -SHRA
& TSRA as it moves through allowing winds back along front to
cause increasing convergence and overrunning. Anticipate
precipitation to wane this afternoon, before breaking out very
late this afternoon or evening with some recovery and breaks in
overcast. Remains to be seen how extensive this clearing will be
and the resultant increase in instability for TSRA very late this
afternoon, but more likely this evening. Combo of moisture return
tonight will likely generate extensive MVFR or IFR ceilings and
probably some elevated TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  84  72  86 /  40  20   0   0
Hutchinson      67  85  73  87 /  40  20   0   0
Newton          67  84  72  85 /  40  20   0   0
ElDorado        70  84  73  85 /  50  20   0   0
Winfield-KWLD   71  84  71  85 /  50  20   0   0
Russell         62  87  73  91 /  30  20   0   0
Great Bend      62  86  72  89 /  30  20   0   0
Salina          64  87  74  89 /  40  20   0   0
McPherson       65  84  72  86 /  40  20   0   0
Coffeyville     71  85  71  86 /  30  20   0   0
Chanute         70  84  71  85 /  40  20   0   0
Iola            70  84  72  86 /  60  20   0   0
Parsons-KPPF    72  84  71  85 /  30  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...EPS
Hazardous weather outlook, Sep 28, 1:11 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
211 PM CDT Sat Sep 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
211 PM CDT Sat Sep 28 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible throughout the day today,
with the best chance of strong to severe storms this afternoon and
evening across southeast Kansas. The main threats will be large hail
up to the size of ping-pong balls and wind gusts up to 60 mph.

Chances for storms will persist throughout the night tonight but
widespread severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few lingering storms will be possible on Sunday morning before
clearing during the afternoon.

Sustained wind speeds approaching 30mph with gusts up to 40mph or
so will be possible in central Kansas on Sunday afternoon.

Multiple rounds of showers and thunderstorms are likely from
Tuesday through Thursday next week, with an increased risk of very
heavy rainfall and flooding. Strong to severe thunderstorms cannot
be ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 28, 8:44 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
944 AM CDT Sat Sep 28 2019

KSZ083-092-281545-
Sumner KS-Sedgwick KS-
944 AM CDT Sat Sep 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 1045 AM CDT.

* At 942 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles northwest
  of Wellington...moving north at 30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Wellington, Park City, Valley
  Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater,
  Cheney, Sedgwick, Belle Plaine, Colwich, Conway Springs, Oxford and
  Garden Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3726 9780 3773 9779 3773 9769 3791 9770
      3791 9715 3726 9715
TIME...MOT...LOC 1444Z 191DEG 27KT 3732 9753

METZGER
Local storm report, Sep 28, 9:22 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1022 AM CDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 NW GOESSEL            38.27N 97.37W
09/27/2019  M1.00 INCH       MARION             KS   CO-OP OBSERVER

            DELAYED REPORT FROM CO-OP OBSERVER

&&

METZGER
Special weather statement, Sep 28, 9:52 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
1052 AM CDT Sat Sep 28 2019

KSZ051-052-068-083-281700-
McPherson KS-Harvey KS-Marion KS-Sedgwick KS-
1052 AM CDT Sat Sep 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...
  Sedgwick County in south central Kansas...

* Until noon CDT.

* At 1051 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Valley Center...moving north at 30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Wichita, Derby, Newton, Haysville, Park City, Valley Center, Bel
  Aire, Mulvane, Goddard, Hesston, Maize, Hillsboro, Clearwater,
  Cheney, Halstead, North Newton, Moundridge, Sedgwick, Colwich and
  Burrton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3773 9780 3774 9769 3831 9771 3837 9708
      3808 9715 3749 9716 3748 9781
TIME...MOT...LOC 1552Z 191DEG 27KT 3788 9730

METZGER
Special weather statement, Sep 28, 10:51 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1151 AM CDT Sat Sep 28 2019

KSZ052-053-281715-
Marion KS-Chase KS-
1151 AM CDT Sat Sep 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Marion County in central Kansas...
  Northwestern Chase County in east central Kansas...

* Until 1215 PM CDT.

* At 1150 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall 7 miles
  southeast of Lincolnville, or 10 miles northeast of Marion...moving
  northeast at 35 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Lincolnville, Hymer and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9693 3852 9656 3829 9675 3843 9706
      3858 9693
TIME...MOT...LOC 1651Z 213DEG 30KT 3843 9686

METZGER
Special weather statement, Sep 28, 12:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
144 PM CDT Sat Sep 28 2019

KSZ094-095-098-099-281945-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
144 PM CDT Sat Sep 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Southern Wilson County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 245 PM CDT.

* At 142 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Peru, or
  near Caney...moving northeast at 25 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Independence, Neodesha, Caney, Sedan, Longton, Elk City, Tyro,
  Peru, Chautauqua, Havana, Bolton, Sycamore, Niotaze, Buxton, Elk
  City Lake, Elk City State Park, Hale and Independence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3753 9611 3745 9553 3740 9553 3700 9579
      3700 9626
TIME...MOT...LOC 1844Z 205DEG 21KT 3705 9602

METZGER

The radar

The Tulsa radar (KINX), 124 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flood. Local standard time, as filed.

Lightning, Montgomery

When
September 28, 1:15 PM CST
Where
Montgomery County, 0.71 mi NE of Elk City Lake
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.278, -95.792

A participant in the Flat Rock Ultra Trail race was struck by lightning less than one quarter of a mile away from the finish line.

Flood, Allen

When
September 28, 4:25 PM CST to September 29, 4:28 PM CST
Where
Allen County, 1 mi N of Iola to 1 mi NW of Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.934, -95.400

Street flooding was reported in Iola.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Montgomery2019-09-2833MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858355, 853976.